Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 52, NWS Binghamton, NY

August 30, 2004Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 30, 2004, 2:07 PM EDT for Steuben County, New York. It was in force for 3 hr. 38 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2004, 2:07 PM EDT (18:07 UTC)
Expired
Aug 30, 2004, 5:00 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 100 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 2:20 PM EDTFLASH FLOODAddison, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODAddison, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODAddison, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODAddison, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODAddison, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODAddison, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODAddison, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODAddison, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODAddison, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODAddison, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODCampbell, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODCampbell, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODCampbell, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODCampbell, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODCampbell, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODCampbell, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODCampbell, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODCampbell, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODCampbell, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODCampbell, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODThurston, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODThurston, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODThurston, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODThurston, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODThurston, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODThurston, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODThurston, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODThurston, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODThurston, NYNUMEROUS ROADS FLOODED.
Aug 30, 2:20 PM EDTFLASH FLOODThurston, NYNUMEROUS ROADS FLOODED.
Aug 30, 4:40 PM EDTFLASH FLOODAddison, NYTRAILER PARK FLOODED ON THE INTERSECTION OF COUNTY ROUTE 119 AND COUNTY ROUTE 2.
Aug 30, 4:40 PM EDTFLASH FLOODAddison, NYTRAILER PARK FLOODED ON THE INTERSECTION OF COUNTY ROUTE 119 AND COUNTY ROUTE 2.
Aug 30, 4:40 PM EDTFLASH FLOODAddison, NYTRAILER PARK FLOODED ON THE INTERSECTION OF COUNTY ROUTE 119 AND COUNTY ROUTE 2.
Aug 30, 4:40 PM EDTFLASH FLOODAddison, NYTRAILER PARK FLOODED ON THE INTERSECTION OF COUNTY ROUTE 119 AND COUNTY ROUTE 2.
Aug 30, 4:40 PM EDTFLASH FLOODAddison, NYTRAILER PARK FLOODED ON THE INTERSECTION OF COUNTY ROUTE 119 AND COUNTY ROUTE 2.
Aug 30, 4:40 PM EDTFLASH FLOODAddison, NYTRAILER PARK FLOODED ON THE INTERSECTION OF COUNTY ROUTE 119 AND COUNTY ROUTE 2.
Aug 30, 4:40 PM EDTFLASH FLOODAddison, NYTRAILER PARK FLOODED ON THE INTERSECTION OF COUNTY ROUTE 119 AND COUNTY ROUTE 2.
Aug 30, 4:40 PM EDTFLASH FLOODAddison, NYTRAILER PARK FLOODED ON THE INTERSECTION OF COUNTY ROUTE 119 AND COUNTY ROUTE 2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 301809
FFWBGM
NYC101-302100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
207 PM EDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 500 PM EDT

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED      
  FLASH FLOODING EASTERN STEUBEN COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODHULL...
  THURSTON...SOUTH CORNING...PAINTED POST...MEADS CREEK...LINDLEY...
  GANG MILLS...ERWINS...CORNING...COOPERS PLAINS...CATON...CAMPBELL     
  AND ADDISON. FLOODING IS LIKELY TO OCCUR ON THE MEADS AND TUSCARORA
  CREEKS DUE TO EXCESSIVE RAINFALL IN THIS AREA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

LAT...LON 4229 7709 4202 7700 4202 7746 4226 7737

$$
NICOSIA/MUNDSCHENK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 10:19 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 30, 10:19 AM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1019 AM EDT MON AUG 30 2004

.SHORT TERM (TODAY)...UPDATE TO REMOVE THE CAT POPS AND GO WITH A
NUMEROUS WORDING...BECAUSE THAT SEEMS TO COVER IT BETTER IN NW ZONES
WHERE IT WONT BE RAINING ALL THE TIME TODAY (AND SOMNE AREAS MAY BE
EXPERIENCING A BREAK OF A FEW HOURS).  DROPPED TO CHC POPS THIS
MORNING IN THE SE...WITH LKLY POPS LATER.

SFC FRONT IS MAKING VERY SLOW EWD PROGRESS THIS MORNING...BUT MAY
GET HUNG UP AGAIN THIS AFTERNOON AS WEAK SFC WAVE DEVELOPS.  WV
IMAGERY SHOWS MOISTURE FROM REMNANTS OF GASTON STREAMING UP SPINE OF
APPALACHIANS...AND THIS WILL ENHANCE CONVECTIVE COVERAGE LATER
TODAY.  500 MB TROUGH IS STILL PROGGED TO MOVE THROUGH
OVERNIGHT...FINALLY KICKING FRONT THROUGH THE CWA BY TUESDAY
MORNING.  NO CHANGES ATTM BEYOND FIRST PERIOD.  -CEMPA

.PREVIOUS DISCUSSION (MONDAY NIGHT-TUESDAY NIGHT)...
PLAYED SCT POPS BEHIND THE FRONT TONIGHT TO LIKELY ALONG IT. THERE
IS A WEAK SHORT WAVE PROGGED TO ROTATE THROUGH AND ANTECEDENT
MOISTURE WILL BE HIGH. HAVE ALSO EXTENDED CHC POP TO 14Z TUESDAY FOR
EXTREME SE ZONES. THIS IS TO ACCOUNT FOR POTENTIAL FOR FRONT TO HANG
UP A LITTLE LONGER THAN EXPECTED AS TROPICAL SYSTEM SPINS UP ALONG
COAST.

APPRECIABLE DRYING TAKES HOLD...FINALLY...TUESDAY AFTERNOON. SKIES
SHOULD RAPIDLY CLEAR. EVEN FAIR WX CU WILL BE LESS THAN USUAL GIVEN
DRY LOWER LAYERS. SO HAVE FORECAST A MOSTLY SUNNY AFTERNOON MOST
ZONES.  DJP

&&

LONG TERM (WEDNESDAY-SUNDAY)...
TUE NGT THROUGH SAT...HI PRES REMAINS IN PLACE SLOLY DRIFTG ACRS THE
NERN U.S...N OF THE PROJECTED HRCN ACRS THE SERN U.S. LOOKS LIKE
FAIR WX WITH MAINLY CLR SKIES AT NGT...AT SCT-BKN CU FORMG DURG THE
AFTERNOONS INTO SAT. AS THE LARGE SFC HI TRACKS OFFSHORE
FARTHER...SRLY RETURN FLO INCREASES LEADING TO HIGHER DWPTS AND MORE
CLDS FOR SAT. MAIN QUESTION IS WILL THERE BE ENUF MOISTURE IN PLACE
FOR PRECIP DURG WEEKEND. ECMWF...UKMET...06Z GFS SUGGESTS THAT RDGS
HOLDS ON...00Z GFS AND CANADIAN SUGGESTS PRECIP REACHES CWA BY
SUNDAY. 12Z GFS SUGGESTS A DRY WEEKEND AS WELL SO WILL JUST HV SLGT
CHC FOR SHRA IN GRIDS SUNDAY WITH NO MENTION IN ZONES.

&&

AVIATION...
AVIATION CONCERNS SHOULD BE SIMILAR TO PREVIOUS FEW MORNINGS AS
LITTLE ATMOSPHERIC CHANGE HAS TAKEN PLACE. FRONT STILL SLOGGING
SOUTHEASTWARD TODAY WILL KEEP HAZE/MIST IN MOST SITES THIS
MORNING...WITH WIDESPREAD CONVECTION BY AFTERNOON. FRONT FINALLY
PUSHES THROUGH OVERNIGHT AND BEGINS TO CLEAR SKIES FROM SYR DOWN TO
ELM BY 8Z.  DJP

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&
Hazardous weather outlook, Aug 30, 3:00 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 AM EDT MON AUG 30 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
300 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL DEVELOP ONCE MORE IN THE MOIST UNSTABLE
ATMOSPHERE OVER NEW YORK AND PENNSYLVANIA. THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS...THOUGH A FEW DOWNED TREES
ARE POSSIBLE IN GUSTY WINDS DUE TO SOGGY TERRAIN CONDITIONS. THE
MAIN THREAT WILL BE FOR HEAVY RAINFALL...PARTICULARLY OVER AREAS
WHICH RECEIVED COPIOUS RAINFALL SUNDAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER RAINFALL
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY PRECIPITATION TO THE
NATIONAL WEATHER SERVICE.

DJP

In the hours before

Special weather statement, Aug 30, 8:53 AM EDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
853 AM EDT MON AUG 30 2004

NYZ017-018-025-044-301330-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-TOMPKINS NY-
853 AM EDT MON AUG 30 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 847 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM
AUBURN TO ITHACA....MOVING EAST AT 20 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
SEMPRONIUS AND DRYDEN AT 900 AM.
MARIETTA AND NUBIA AT 905 AM.
SOUTH CORTLAND AND SCOTT AT 910 AM.
OTISCO AND VIRGIL AT 915 AM.
VESPER AT 920 AM.
LA FAYETTE AT 925 AM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:12 PM EDTFlash Flood WarningBGMMadison, Onondaga3 hr
Aug 30, 1:12 PM EDTFlash Flood WarningBGMCayuga3 hr
Aug 30, 2:17 PM EDTFlash Flood WarningBGMChemung3 hr
Aug 30, 2:34 PM EDTFlash Flood WarningBGMTompkins3 hr
Aug 30, 3:02 PM EDTFlash Flood WarningBGMMadison, Onondaga3 hr
Aug 30, 3:55 PM EDTFlash Flood WarningBGMCayuga3 hr
Aug 30, 4:17 PM EDTFlash Flood WarningBGMCortland3 hr
Aug 30, 4:43 PM EDTFlash Flood WarningBGMSteuben3 hr
Aug 30, 5:18 PM EDTFlash Flood WarningBGMTompkins3 hr
Aug 30, 5:45 PM EDTFlash Flood WarningBGMMadison, Onondaga3 hr
Aug 30, 6:05 PM EDTFlash Flood WarningBGMSullivan4 hr

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.